Thunderstorm Wind, Bourbon
- When
- April 16, 1:39 AM CST
- Where
- Bourbon County, Ft Scott
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.833, -94.700
Severe thunderstorm wind gusts downed several trees and blew signs down within the city of Fort Scott.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Severe thunderstorm wind gusts downed several trees and blew signs down within the city of Fort Scott.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 16, 1:05 AM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 AM CDT WED APR 16 2003 MAIN FORECAST FOCUS WILL BE WITH CONVECTIVE PRECIPITATION CHANCES TODAY...WITH TEMPERATURES THURSDAY/FRIDAY AND PRECIPITATION CHANCES FRIDAY INTO THE WEEKEND. WATER VAPOR IMAGERY SHOWING NEGATIVELY TILTED SHORTWAVE TROUGH PUSHING EAST INTO WESTERN OK/TX/KS. CONVECTION FORMED EARLIER AHEAD OF DRYLINE OVER WESTERN KS/OK AND FORMED INTO SQUALL LINE WHICH WAS PUSHING INTO EASTERN OK/KS. SEVERE THUNDERSTORM WATCH EXTENDS INTO EASTERN KANSAS COUNTIES. SURFACE DEW POINTS HAD A WIDE RANGE OVER THE CWA WITH HIGHEST READINGS STILL ONLY IN THE LOW 50S ACROSS WESTERN MISSOURI/EASTERN KANSAS AND VERY DRY AIR IN THE EASTERN CWA WITH DEW POINTS IN THE LOW 40S. SHOWERS CONTINUE TO HIT THE DRIER AIR MASS IN WESTERN MISSOURI AND DIMINISH IN INTENSITY...HOWEVER SHOWERS WERE TAPPING INTO STRONG LOW LEVEL JET WINDS AND WITH INVERTED V SOUNDINGS OVER THE AREA MAY SEE SOME DOWNBURST WINDS WITH SHRA/TSRA ACTIVITY THIS MORNING. THE MAIN ACTION OVER THE CWA HOWEVER WILL BE LATER TODAY AS THE NEARLY STACKED LOW PRESSURE SYSTEM MOVES INTO THE AREA. COLD FRONT SHOULD MOVE INTO THE CWA BY THE EARLY AFTERNOON. MAIN CONCERN WOULD BE WITH AMOUNT OF CLOUD COVER LIMITING THE AMOUNT OF AFTERNOON INSTABILITY. HOWEVER...WATER VAPOR IMAGERY SHOWS A NICE DRY SLOT MOVING ACROSS NORTHERN TEXAS AND WESTERN OKLAHOMA SO MAY SEE SOME SUNSHINE AFTER THE MORNING CONVECTION CLEARS. WITH SOME AFTERNOON HEATING...MARGINAL CAPES AROUND 500-600 J/KG COULD BE REACHED IN CENTRAL AND SOUTH CENTRAL MO WITH PRETTY DECENT SPEED SHEAR. SHOULD SEE CONVECTION FIRE ALONG THE COLD FRONT AND NARROW DEW POINT AXIS ACROSS CENTRAL MISSOURI THIS AFTERNOON. STORMS MAY BEGIN AS SUPERCELLS WITH HAIL AND HIGH WIND THE MAIN THREAT WITH ISOLATED TORNADOES POSSIBLE. THIS SHOULD EVOLVE INTO A LINE OF CONVECTION BY THE EVENING AND SHIFT EASTWARD AND OUT OF THE CWA INTO THE OHIO VALLEY TONIGHT. WILL GO WITH THE HIGHEST POPS THIS AFTERNOON ACROSS THE EASTERN HALF OF THE CWA. AS THE UPPER LEVEL SYSTEM LEAVES THE AREA ON THURSDAY...WEAK UPPER RIDGE MOVES INTO THE AREA BUT PROGRESSIVE SOUTHERN STREAM BRINGS IN ANOTHER NEGATIVELY TILTED SHORTWAVE INTO THE SOUTHERN/CENTRAL PLAINS THURSDAY NIGHT/FRIDAY. ETA SHOWS NICE 50-55KT LOW LEVEL JET DEVELOPING ACROSS EASTERN OKLAHOMA/KANSAS ON THURSDAY NIGHT AND LOOKS LIKE CONVECTIVE PRECIPITATION MAY PUSH INTO CWA EARLIER THAN INHERITED GRIDS SUGGEST. ALSO...MUCH WARMER 850 AIR WILL BE ADVECTED INTO THE AREA ON FRIDAY. HAVE WARMED TEMPS ON FRIDAY INTO THE LOW TO MID 70S. WILL ALSO BE INTRODUCING POPS ON FRIDAY ACROSS THE CWA. WEEKEND LOOKS WET AS MAIN UPPER LEVEL SYSTEM MOVES ACROSS THE AREA. .SGF... MO...NONE. KS...NONE. LINDENBERG
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: FIRE DANGER. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. AREAS AFFECTED AND TIMING: FIRE DANGER FOR ALL OF THE OZARKS THIS AFTERNOON. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH FOR AREAS NORTHWEST OF A LINE FROM PINEVILLE TO SPRINGFIELD AND OSAGE BEACH MISSOURI THROUGH THIS AFTERNOON. DISCUSSION: A STRONG AREA OF LOW PRESSURE OVER THE PLAINS WILL INTENSIFY FURTHER ACROSS THE PLAINS THIS AFTERNOON. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE OVER THE NORTHWESTERN ONE-THIRD OF THE MISSOURI OZARKS TODAY. THIS WILL COMBINE WITH LOW RELATIVE HUMIDITIES AND LOW FUEL STICK MOISTURES TO PRODUCE A HIGH FIRE DANGER OVER THE ENTIRE MISSOURI OZARKS REGION THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY AFTERNOON PROVIDING THE CHANCES OF THUNDERSTORMS. ALTHOUGH ALL THE REGION HAS A CHANCE OF THUNDERSTORMS WEDNESDAY...HIGHER INSTABILITIES AND WIND SHEAR WILL ENHANCE STRONGER THUNDERSTORMS IN SOUTH CENTRAL AND CENTRAL MISSOURI...OR MAINLY AREAS EAST OF A LINE FROM CAMDENTON TO AVA MISSOURI WEDNESDAY AFTERNOON. CONVECTIVE PARAMETERS INDICATED A FEW SEVERE THUNDERSTORMS POSSIBLE IN THESE AREAS. ALSO DUE TO THE PROXIMITY OF THE SURFACE AND UPPER LEVEL LOW...ROTATING STORMS ARE POSSIBLE WITH THE MAIN THREAT AT THIS TIME LARGE HAIL AND DAMAGING WINDS. FURTHER INFORMATION IS NEEDED TO DETERMINE IF TORNADIC SUPERCELLS ARE POSSIBLE IN THIS AREA OF CONCERN. THEREFORE SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR FUTURE UPDATES ON THE POTENTIAL OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT
KSZ073-097-101-161000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1129 PM CDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 125...IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT AND PITTSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. DSA THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV.
The Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 07:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352570.